SESSION TYPE: Airway Case Report Posters
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Patients developing toxic epidermal necrolysis (TEN) may have a variety of manifestations of this reactive process on different mucosal barriers. When involving pulmonary tissues they are often acute and associated with the onset of the dermatologic manifestations. Secondary effects of TEN on the lung are rarely reported, although there are several case reports of late pulmonary complications arising days to weeks after resolution of dermatologic manifestations. The long-term prognosis in those cases is poor due to severe airway obstruction.
CASE PRESENTATION: We present the case of a 19-year-old male who presented with new-onset dyspnea several weeks following his recovery from TEN due to multiple antibiotics. He reported no pulmonary complications during his 48 hour hospitalization. His initial pulmonary evaluation showed a very severe obstruction with a FEV1 of 1.13L (27% predicted), and lung volumes showed a total lung capacity that was 91% predicted with a residual volume elevated to 245% predicted. He was also found to have a completely collapsed left lower lobe (LLL) on initial chest radiograph while his right lung appeared hyperinflated. Subsequent high resolution chest tomography showed a mosaic pattern consistent with the bronchiolar pattern consistent with bronchiolitis obliterans. Over the weeks that followed his spirometry remained fairly stable while his lung volumes steadily decreased. He later became hypoxic at rest, and he eventually developed marked atelectasis in the left upper lobe along with a collapsed LLL. Further workup failed to show any vascular, infectious, endobronchial, or hematologic cause for his hypoxia. Therefore, he was given a trial of steroids which failed to illicit any improvement. Thus, given his progressive hypoxia, suspected bronchiolitis, and lack of other identifiable causes he was referred for lung transplant.
DISCUSSION: Although not widely seen with TEN, or similarly Stevens-Johnson-type reactions, late pulmonary complications have been described and often such complications have both high morbidity and mortality. One recent case review by Kamada, et.al. describes a somewhat similar case, and references several historically similar cases. In these cases the clinical appearance, following initial recovery from TEN, was generally of severe airway obstruction with pathologic findings of bronchiolitis obliterans.
CONCLUSIONS: Our case appears to mimic these historic cases and suggest an as yet unknown inflammatory process leading to progressive pulmonary failure following these reactions.
1) Kamada N, et al. Chronic pulmonary complications associated with toxic epidermal necrolysis: Report of a severe case with anti-Ro/SS-A and a review of the published work. Journal of Dermatology 2006; 33: 616-622
DISCLOSURE: The following authors have nothing to disclose: William Porr, Julia Morgan
No Product/Research Disclosure InformationSan Antonio Military Medical Center, San Antonio, TX